Fentanyl has become a major drug in the opioid epidemic sweeping the United States. But why? To better understand its rise in popularity, we must first look at the dangers of fentanyl and how it works. Our drug rehab in Pennsylvania is well aware of fentanyl’s contribution to drug overdoses in the U.S. In 2017, over 70,237 fatalities were caused by drug overdoses. Of these, 50,000 were linked to opioids like heroin, oxycodone, hydrocodone, morphine, and more. As dire as that statistic is, what’s more concerning is that over 20,000 of those deaths were related to fentanyl.1 In light of the growing concerns regarding this drug, Clearbrook Treatment Centers shares some common fentanyl overdose symptoms and how to handle them.
How Does Fentanyl Work?
Fentanyl is a powerful and addictive synthetic opioid similar to morphine in the mechanism of action but 50 to 100 times more potent.2 Although it’s a prescription drug used to treat pain, it’s also a drug that’s often illegally made and sold. Other common names for fentanyl include Actiq, Duragesic, and Sublimaze. Prescription fentanyl is usually given as a shot, a patch that goes on the person’s skin, or lozenges. Illicit fentanyl is heavily associated with recent drug overdoses in the nation. Though these methods are all illegal, fentanyl is sold as a powder, dropped onto paper, eye droppers, and nasal sprays. Fentanyl tablets are also created illegally to mimic the appearance of other prescription opioids.
Like other opioids, fentanyl works by binding to opioid receptors in the brain, spinal cord, stomach, and other areas of the body. These opioids block pain signals sent from the body to the central nervous system (CNS). In addition to alleviating pain, fentanyl also activates the release of a neurotransmitter called dopamine, which plays a key role in pleasure and reward. Dopamine signals neurons in the body to create a pleasurable feeling or “high.” This high is characterized by sedation, feelings of euphoria, and feelings of well-being. These symptoms are the main motivating factor of long-term use. Also, people who fail to receive a medically monitored detox or treatment run the risk of permanent, physical damage.
What Happens to Your Body When Overdosing On Fentanyl
Symptoms of fentanyl overdose are similar to those of other opioid drugs. Additionally, using this drug recreationally increases the user’s risks of experiencing the negative effects of a fentanyl overdose.
Below is a list of what happens when you overdose on fentanyl:
- Lack of coordination
- Difficulties concentrating
- Trouble decision-making
- Impaired judgment
- Body weakness or fatigue
- Awake, but unable to speak
- Loss of consciousness
- Sleepiness or drowsiness
- Respiratory depression or hypoventilation (slow and ineffective breathing that prevents enough oxygen from getting into the lungs and bloodstream)
Additional signs of a fentanyl overdose include:
- Pinpoint pupils
- Limp arms or legs
- Pale and clammy skin
- Bluish tint in the nails, fingers, and skin
- Bluish purple skin tone in lighter-skinned people and grayish or ashen skin tone in darker-skinned people
- Slow or barely detectable pulse
- Choking sounds (“death-rattle”)
- Nausea and vomiting
Not only can fentanyl cause an overdose, but drugs laced with fentanyl can also produce overdose symptoms. Respiratory depression is the most common cause of death in an opioid overdose. Because opioids sedate or depress the CNS, it affects the areas of the brain and neurotransmitters associated with breathing and keeps them from working properly. As a result, breathing slows, oxygen levels decrease, and the body’s organs begin to shut down.
Despite the dangers of fentanyl, people still use it. But why? Opioids, in general, are extremely potent and addictive drugs. Even prescription opioids have the potential for abuse. Many people who begin experimenting with or misusing drugs like fentanyl eventually develop a dependence on them. Dependence is marked by withdrawal symptoms. In an attempt to avoid these symptoms, abuse is instantly continued. Over time, this can lead to addiction. Clearbrook Pennsylvania offers both prescription drug and opioid addiction treatment to help you or a loved one safely recover from substance abuse.
Fentanyl Overdose Amount
Because the fatal dose of morphine is 200 mg, and fentanyl is reportedly 50 to 100 times more potent, a deadly dose of fentanyl is in the micrograms (1,000 times smaller than a milligram). Unfortunately, further variants of this drug have been released, one of them being carfentanil. According to the Drug Enforcement Agency (DEA), the lethal or fatal dose of fentanyl (and carfentanil) can be as small as 2,000 micrograms or 2mg.3 To give you a visual, 2 mg of fentanyl looks like a few grains of sand or a pinch of salt. This opioid is 10,000 times more potent than morphine, and just a small amount can tranquilize an elephant and kill a fully grown adult.
What Is a Fentanyl Overdose Like?
At first, fentanyl overdose symptoms may feel pleasurable and euphoric until the more dangerous side effects kick in. Once the euphoria fades, things can quickly go downhill. The most obvious sign of a fentanyl overdose is the bluish or grayish tint in the person’s skin, which indicates that their breathing has slowed to the point where their body isn’t receiving enough oxygen. From there, the body will likely seize and become stiff.
If you realize someone is experiencing a fentanyl overdose, call 9-1-1 immediately. EMTs and law enforcement will administer naloxone, an anti-overdose medication that will alleviate overdose symptoms long enough to get the person to the hospital.
While medical attention is vital in recovering from a fentanyl overdose, it doesn’t address the person’s addiction. Overdose usually occurs in long-time drug users when they ingest high doses to experience a high. Long-time use of drugs increases physical tolerance, meaning a higher amount is needed to feel the same high as before. This pattern of behavior, when repeated over time, can end in overdose. Overdose is also common among people who relapse and take the same dose they once did when they were actively using.
The best way to prevent a fentanyl overdose is to get prescription drug addiction treatment. If you or a loved one is suffering from drug addiction and needs help, call Clearbrook Treatment Centers to learn more about our inpatient rehab in Pennsylvania.